Arrhythmia Alliance
2,876 members925 posts

Taking propafenone and xarelto

I have atrial fibrillation. It has been happening more frequently of late. I went to cardiologist,and he put me on xarelto, and propafenone . I take 150 mg. every 12 hrs.( they are not extended release). Took only two pills so far. It got me out of afib in a few hours, but next night I got a new arithmia. I have read that this drug can sometimes cause new arithmias. I called the dr. And he said to continue taking it. ( sometimes I wonder about these doctors). I'm wanting to know if anyone uses this drug as a pill in the pocket. Also if your using it as pill in pocket and it works, is it necessary to take look thinners too. My thoughts are if I get afib and I stop it with propafenone, then I might not need the blood thinners.

Thank you

Any thoughts or comments appreciated.

Barbara

3 Replies
oldestnewest

Hi Batbara (should that be Barbara or is the 't' deliberate?

I have paroxysmal Afib. It strikes about once every 2 months and lasts for around a couple of hours max. Since I've been taking Flecainide it is very mild but I still get this awful feeling of dread when it starts. Anyhow, I do not take anti coagulants since they have their own problems and the NOAC do not have an anti dote. (One does but it has to be administered in a hospital setting). I was told by my cardiologist that the general opinion is that blood clots do not form unless Afib has been present for 24 hours continuously. He is ok with me not taking anti coagulation. But I'm here simply stating my own case. you can google your Chads score which gives you chapter and verse re anti coagulation. It does not make a difference though between paroxysmal and permanent Afib. I also found an article by a cardiologist titled 'not all Afib is the same'. Again, you can google it. If I had permanent or long or frequent periods of Afib I would likely go for anti coagulants. I have had it for 10 years (I'm 74) and as I said, Flecainide has been an excellent med in my case. All the best.

Reply

Hello barty, and thanks for responding. The t was not deliberate. Just to lazy to change the T lol.

I have had paroxysmal afib about four years. I believe mine is related to copd.

I started with a few here and there, but last week I had one that lasted 50 hrs before it self converted. Then it came back a couple of days later. That is when I went to dr. He put me on propafenone and xarelto. The medicine does work very well so far. That is why I'm thinking of not taking the xarelto. My thinking is that if the afib is under control, why take the anticoagulant. I thought I would just go back to aspirin. Makes sense to me. What's your thoughts?

Thanks again , and continued good health to you

Barbara

Reply

Did you really mean 50 hours? That is very long for an Afib episode. Does your heart race with an arrhythmic pulse? I'm not surprised you saw a doctor. You need to give the anti arrhythmic med some time to improve the Afib. But in your case I would probably go onto an anti coagulant until you are sure it's working. The new NOAC can easily be stopped at short notice if you feel that is what you want. Check with your cardio.

Aspirin and anti coagulants work in different ways. The former disperse (not always) blood clots already formed wheras the latter stop them from forming in the first place.The big problem is the possibility of major bleeds. A stroke caused by a bleed is usually much worse than one caused by a clot. Of course, either can be disastrous. As I have only infrequent mild episodes I do not take anti coagulants or Aspirin. My stomach does not tolerate Aspirin. I take fish oil. No idea if it helps but it can't hurt. I also take a Magnesium supplement which is supposed to be good for the cardiovascular system.

Unfortunately I have high blood pressure which means another couple of pills a day.

Sorry to hear you have copd. That must be hard. I don't know whether this may be connected to your Afib. Have you asked your doctor? My Afib can be triggered by heavy and in particular late evening meals. Apparently the Vagus nerve which connects the stomach to the heart can be irritated by heavy meals and in some people the heart reacts with arrhythmia.

It seems to me that there is still much to learn about arrhythmia and that even EPs are by no means experts on the matter. Medicine is such an inexact science. We just have to plough on as best we can. Not easy!

Kind regards Barty.

Reply

You may also like...